Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Flagstaff, AZ

July 3, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 3, 2011, 1:25 PM MST for Coconino County, Arizona. It was in force for 110 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 1:25 PM MST (20:25 UTC)
Expired
Jul 3, 2011, 3:15 PM MST
In force
110 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 92 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:16 PM MSTFLASH FLOOD3 Nw Doney Park, AZSPOTTER IN HUTCHINSON ACRES REPORTS MODERATE FLOODING OF ROAD AND WASHES
Jul 3, 2:29 PM MSTFLASH FLOOD3 Nw Doney Park, AZFLASH FLOODING ALONG CAMPBELL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2320 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-101 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WGUS55 KFGZ 032025
FFWFGZ
AZC005-032215-
/O.NEW.KFGZ.FF.W.0001.110703T2025Z-110703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 315 PM MST

* AT 117 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN AND POSSIBLE FLOODING OVER THE SCHULTZ BURN AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  TIMBERLINE...FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

&&

LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164

$$
3 follow-up statements
099 
WGUS75 KFGZ 032111
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST SUN JUL 3 2011

AZC005-032215-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
211 PM MST SUN JUL 3 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 157 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR AND RAIN GAGE 
REPORTS INDICATE 1 TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 1 PM MST 
OVER THE SOUTHERN HALF OF THE SCHULTZ BURN AREA. AREAS WEST OF 
HIGHWAY 89 MAY EXPERIENCE FLOODING OVER THE NEXT HOUR...THOUGH 
FLOODING HAS NOT BEEN REPORTED YET.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TIMBERLINE...FERNWOOD...WUPATKI TRAILS...HUTCHINSON ACRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

&&

LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164

$$
JJ
508 
WGUS75 KFGZ 032124
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
224 PM MST SUN JUL 3 2011

AZC005-032215-
/O.CON.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
224 PM MST SUN JUL 3 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 210 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
OVER THE SCHULTZ BURN AREA...AND NEIGHBORHOODS IMMEDIATELY 
DOWNSTREAM. SOME ROADS WERE BECOMING IMPASSABLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TIMBERLINE...FERNWOOD...HUTCHINSON ACRES.

THE HEAVIEST RAIN HAS ENDED AT THIS TIME. RAINFALL AMOUNTS OF 1 TO 
1.5 INCHES WERE MEASURED BETWEEN 1 AND 2 PM MST ON THE SOUTHERN HALF 
OF THE SCHULTZ BURN AREA. MODERATE FLOODING WILL LIKELY CONTINUE FOR 
AT LEAST THE NEXT HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER FLASH FLOODS WITHIN VULNERABLE
DRAINAGES IN AND DOWNSTREAM OF THE SCHULTZ FIRE BURN AREA. NORMALLY
DRY WASHES IN THE WARNING AREA WILL BECOME QUICKLY INUNDATED BY
FLOODWATERS.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE COMMUNITIES NORTHEAST OF
FLAGSTAFF ALONG AND NEAR HIGHWAY 89 NORTH OF SILVER SADDLE ROAD...
INCLUDING BUT NOT LIMITED TO HUTCHINSON ACRES...TIMBERLINE...WUPATKI
TRAILS...AND FERNWOOD NEIGHBORHOODS.

AT THIS TIME THE WARNING DOES NOT INCLUDE THE DONEY PARK AREA EAST OF
HIGHWAY 89.

&&

LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164

$$
JJ
217 
WGUS75 KFGZ 032211
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST SUN JUL 3 2011

AZC005-032217-
/O.EXP.KFGZ.FF.W.0001.000000T0000Z-110703T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
311 PM MST SUN JUL 3 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MST FOR CENTRAL
COCONINO COUNTY...

HEAVY RAINFALL ENDED OVER THE SCHULTZ BURN AREA AROUND 2 PM MST AND 
SPOTTERS REPORT THAT FLOODING ACROSS THE NEIGHBORHOODS IMMEDIATELY 
DOWNSTREAM HAS ENDED. FLOODING WAS REPORTED ALONG CAMPBELL AVENUE 
EARLIER THIS AFTERNOON...BUT THIS HAS ENDED THOUGH THERE COULD STILL 
BE ROCKS AND MUD ON THE ROADWAY. 

LAT...LON 3537 11163 3537 11153 3527 11155 3529 11164

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:35 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 9:35 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST SUN JUL 3 2011

.SYNOPSIS...A HIGH PRESSURE RIDGE OVER THE FOUR CORNERS REGION WILL
OPEN THE DOOR TO INCREASING MOISTURE AND THUNDERSTORM COVERAGE
THROUGH TUESDAY. A GULF OF CALIFORNIA MOISTURE SURGE IS UNDERWAY
THIS MORNING...INCREASING MOISTURE AMOUNTS ACROSS SOUTHWESTERN
ARIZONA. THIS MEANS HIGHER CHANCES FOR SHOWERS AND THUNDERSTORMS
TODAY FROM THE MOGOLLON RIM SOUTHWARD.

&&

.DISCUSSION...A HIGH PRESSURE RIDGE ACROSS THE FOUR CORNERS WILL
PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA THROUGH TUESDAY. WIDESPREAD THUNDERSTORM ACTIVITY
ALONG THE SIERRA MADRE MOUNTAIN RANGE IN WESTERN MEXICO OVER THE
PAST 24 HOURS HAS PRODUCED A GULF OF CALIFORNIA MOISTURE SURGE INTO
SOUTHWESTERN ARIZONA.

MOISTURE LEVELS ACROSS THE REGION HAVE INCREASED DRAMATICALLY OVER
THE PAST 24 HOURS...WITH MORNING SOUNDINGS AT FLAGSTAFF AND PHOENIX
BASICALLY SHOWING TWICE THE PRECIPITABLE WATER THEY HAD YESTERDAY.
ENHANCED SOUTHEASTERLY STEERING WINDS ARE ALSO PRESENT...DUE TO THE
RIDGE LOCATION...AND THE WAVE APPROACHING SOUTHWEST ARIZONA. EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE MOGOLLON RIM AND WHITE
MTNS BEFORE NOON...SPREADING TOWARD THE WEST AND NORTHWEST...
AFFECTING YAVAPAI COUNTY AND NRN GILA COUNTIES BY AFTERNOON AND
EARLY EVENING. STORMS TODAY WILL BE CAPABLE OF STRONG GUSTY
WINDS...ESPECIALLY LATER IN THE AFTERNOON SOUTH OF THE RIM. LOCALLY
HEAVY DOWNPOURS AND MOSTLY SMALL HAIL MAY ACCOMPANY STORMS
ALONG/SOUTH OF RIM. NORTH OF THE RIM...IT IS STILL FAIRLY DRY...SO
ISOLATED HIGH-BASED ACTIVITY WITH GUSTY WINDS BUT LITTLE RAIN
EXPECTED THERE TODAY.

SIMILAR CONDITIONS ARE EXPECTED EACH DAY THROUGH AROUND MID WEEK.
SCATTERED THUNDERSTORMS DEVELOPING EACH DAY OVER THE HIGHER TERRAIN
BY LATE MORNING AND EARLY AFTERNOON. WEAK EASTERLY FLOW ALOFT WILL
ALLOW DEVELOPING THUNDERSTORM OUTFLOWS TO DRIVE CONVECTIVE ACTIVITY
INTO LOWER VALLEY AREAS SOUTH OF THE MOGOLLON RIM IN THE AFTERNOON
AND EVENING HOURS. THERE MAY BE A SLIGHT DRYING TREND LATER NEXT
WEEK AS A MORE SOUTHWESTERLY FLOW DEVELOPS. NOT MUCH CONFIDENCE IN
THIS DRYING TREND THOUGH...AND WE WILL CONTINUE THE CHANCE OF STORMS
EACH DAY FOR NOW.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WILL LOCALLY GUSTY WINDS TO DEVELOP THIS AFTERNOON.
STORMS WILL LIKELY FIRST FORM OVER THE HIGHER TERRAIN THEN IN THE
LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES. MVFR CONDITIONS IN
THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...ABOVE NORMAL TEMPERATURES...AND A CONTINUED
INCREASE OF MOISTURE. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TO INCREASE IN COVERAGE TODAY AND MONDAY.

TUESDAY THROUGH THURSDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO REMAIN IN PLACE...WITH LIGHT WINDS...NEAR
NORMAL TEMPERATURES...AND CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC..................JJ / BOHLIN
AVIATION/FIRE WEATHER...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 3, 9:36 AM MST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 3 2011

AZZ004>018-037>040-040330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SUBSTANTIAL MOISTURE INCREASE OCCURRED OVERNIGHT ACROSS THE
STATE...BRINGING A BETTER CHANCE OF THUNDERSTORMS ACROSS MOST OF
NORTHERN AND CENTRAL ARIZONA TODAY. EXPECT STORMS TO DEVELOP BY
MID DAY ACROSS THE MOUNTAINS AND MOVE TOWARD THE WEST AND
NORTHWEST DURING THE AFTERNOON AND EVENING. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE STORMS...MAINLY
ALONG AND SOUTH OF THE MOGOLLON RIM. THE AREAS OF CONCERN FOR
LOCALIZED FLASH FLOODING WILL BE THE RECENTLY BURNED AREAS IN
SOUTHERN APACHE AND NAVAJO COUNTIES...THE LOCUST AND THE WALLOW
BURN AREAS...AND THE SCHULTZ BURN AREA IN COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 12:25 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST SUN JUL 3 2011

AZZ006-007-012-015-032015-
COCONINO AZ-
1225 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTHERN ARIZONA

UNTIL 115 PM MST

AT 1219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VALLE TO 11
MILES EAST OF VALLE TO 13 MILES WEST OF GRAY MOUNTAIN...AND MOVING
NORTHWEST AT 15 MPH. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.

THIS AREA OF STORMS SHOULD REACH THE TUSAYAN AND SOUTH RIM OF THE
GRAND CANYON BY 140 PM MST.

&&

LAT...LON 3597 11151 3537 11160 3530 11194 3560 11230
      3614 11230
TIME...MOT...LOC 1922Z 149DEG 14KT 3567 11226 3568 11196
          3571 11170

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:25 PM MSTSpecial Weather StatementFGZCoconino50 min
Jul 3, 1:09 PM MSTAreal Flood AdvisoryFGZCoconino81 min
Jul 3, 1:43 PM MSTAreal Flood AdvisoryFGZGila, Navajo92 min
Jul 3, 1:47 PM MSTAreal Flood AdvisoryFGZGila, Navajo88 min
Jul 3, 3:43 PM MSTSpecial Weather StatementFGZYavapai47 min
Jul 3, 4:43 PM MSTAreal Flood AdvisoryFGZYavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.